German heroin user dies from anthrax infection

After the June death of a heroin user in southern Germany from anthrax infection, German researchers released a report underlining the importance of considering anthrax as a potential diagnosis in heroin patients.

A heroin user arrived at an emergency hospital in southern Germany in early June with worsening swelling and reddening at the injection site. The patient died only a few hours after hospital admission as a result of acute septic disease, which only later revealed the presence of the anthrax-causing Bacillus anthracis bacterium, EuroSurveillance reports.

The patient, who was on oral substitution therapy, was previously diagnosed with chronic hepatitis C infection and liver cirrhosis. After admission to the hospital, the patient developed respiratory failure and multi-organ failure. The heroin user's condition worsened and his urine and blood cultures were sent away for testing. The patient died hours later due to septic shock, multi-organ failure and massive disseminated bleeding. Anthrax was not clinically suspected to have a factor in the death.

The blood cultures determined that B. anthracis was indeed in the patient's system. German police began investigating the case after health officials determined that anthrax could have been cut in with the heroin the patient used. Public health authorities and substance abuse counseling agencies were contacted nationally and at the European level. When a second case of anthrax was determined in the same region, the raised level of awareness created with the first case allowed for proper treatment with antibiotic therapy, according to EuroSurveillance.

The researchers determined that diagnostic labs and health professionals should consider anthrax as a possible diagnosis when heroin users present sepsis or fever at the emergency room. Heroin may begin to provide a continuing entry route of anthrax into western Europe, according to the report.